Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Wakefield, VA

May 22, 2001Louisa County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 22, 2001, 2:49 PM EDT for Louisa County, Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2001, 2:49 PM EDT (18:49 UTC)
Expired
May 22, 2001, 3:15 PM EDT
In force
26 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Louisa County, VA

The radar

The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:55 PM EDTHail 1Mineral, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS51 KAKQ 221850
SVRAKQ
VAC109-221915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
249 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUISA COUNTY IN CENTRAL VIRGINIA

* UNTIL 315 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF CUCKOO...MOVING NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  CUCKOO AND LOUISA AIRPORT AT 250 PM
  MINERAL AND PENDLETON AT 255 PM
  FREDERICKS HALL AT 300 PM
  WARES CROSSROADS AT 305 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS.

$$

CULLEN
&&
LAT...LON 3798 7811 3785 7795 3800 7769 3812 7792

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:10 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 22, 11:10 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1110 AM EDT TUE MAY 22 2001

QUIET AND SLOWLY HEATING UP OVR MOST OF CWA THIS MORNING. ENTIRE CWA
IN WARM SECTOR AND LO LVL S-SW FLO INCREASING.  CAPES ATTM RUNNING
3000+ IN AKQ-LYH QUADRANT AND LI'S -3.  CDFNT ROUGHLY ALONG TN/VA
LINE AND A GOOD BIT UNTAPPED ENERGY SITTING OVR SRN ZNS. SOME
QUESTION STILL AS TO HOW MUCH SVR POTENTIAL EXISTS AND OVR HOW MUCH
OF CWA.  WOULD BE MORE CONCERNED IF TEMPS WERE A BIT WARMER
INCREASING LAPSE RATES BUT WE ARE STILL SVRL HRS AWAY FM MAX
HEATING.   WND PROFILES ARE UNIDIRECTIONAL WITH SPEED SHEAR THRU
LOWEST 2KM SUGGESTING MUTIL-CELL STORMS.  FOR UPDATE WL MENTION SVR
OVR WRN HALF OF ZONES AND ADD WNDS&HAIL.  MADE SLIGHT POP CUT FOR
1ST PD GIVEN SLOWER PRECIP ADVANCE.  MOST TEMPS LOOKING OK.

FCSTID = 71
SBY   78  60  75  54 /  40  60  10   0
OXB   80  60  72  54 /  40  60  10   0
ECG   83  64  78  58 /  50  60  10   0
ORF   80  64  76  60 /  40  60  10   0
PHF   80  60  75  55 /  40  60  10   0
AKQ   84  62  78  56 /  50  60  10   0
RIC   81  58  77  54 /  50  60   0   0
FVX   81  58  77  54 /  50  60   0   0

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

SCHUMANN

In the hours before

Special weather statement, May 22, 11:40 AM EDT, 3 hours 9 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-222345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT TUE MAY 22 2001

...SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING...

THERE IS A RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTHEAST AND CENTRAL VIRGINIA...NORTHEAST
NORTH CAROLINA...AND THE EASTERN SHORE. DAMAGING WIND GUSTS UP TO 60
MPH...AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH THE
STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS
AFTERNOON OR EVENING.

AT THIS TIME THE FAVORED LOCATION FOR FIRST THUNDERSTORM DEVELOPMENT
WILL BE ALONG AND WEST OF I95 FROM RICHMOND SOUTH INTO NORTH
CAROLINA.  EVENTUALLY THE THUNDERSTORM THREAT WILL PROGRESS EASTWARD
INTO THE EVENING.  NO WATCHES ARE IN EFFECT AT THIS TIME FOR THESE
LOCATION...BUT A SEVERE THUNDERSTORM WATCH IS LIKELY BEFORE 4 PM FOR
SOUTH CENTRAL VI4RGINIA AND NORTHEAST NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SCHUMANN
Special weather statement, May 22, 1:55 PM EDT, 54 minutes before
MDZ021>025-VAZ048-049-060>094-221730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 PM EDT TUE MAY 22 2001

SEVERE THUNDERSTORM WATCH NUMBER 274 IS IN EFFECT UNTIL 800 PM EDT
FOR THE FOLLOWING AREAS...ALL SOUTH CENTRAL VIRGINIA EXCEPT THE
TIDEWATER REGION AND LOWER EASTERN SHORE.

AT THIS TIME THE FAVORED LOCATION FOR FIRST THUNDERSTORM DEVELOPMENT
WILL BE ALONG AND WEST OF I95 FROM RICHMOND SOUTH TO THE NORTH
CAROLINA AND VIRGINIA BORDER.  EVENTUALLY THE THUNDERSTORM THREAT
WILL PROGRESS EASTWARD INTO THE EVENING AND ADDITIONAL WATCHES MAY
BE ISSUED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THE DEVELOPMENT OF
THESE STORMS.

SCHUMANN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:51 PM EDTSevere Thunderstorm WarningAKQFluvanna, Louisa24 min
May 22, 6:09 PM EDTSevere Thunderstorm WarningAKQGoochland21 min
May 22, 6:18 PM EDTSevere Thunderstorm WarningAKQEssex, Richmond12 min
May 22, 6:33 PM EDTSevere Thunderstorm WarningAKQWestmoreland12 min
May 22, 6:50 PM EDTTornado WarningAKQCaroline25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.